Conference Coverage

New and established AEDs have similar tolerability

 

Key clinical point: Patients are no more likely to tolerate newer AEDs than established AEDs.

Major finding: One-third of patients discontinue AEDs because of adverse drug reactions.

Study details: A retrospective analysis of prospectively collected data for 1,527 patients with epilepsy.

Disclosures: The investigators received no funding.

Source: Alsfouk et al. AES 2018, Abstract 2.275.


 

REPORTING FROM AES 2018

The newer antiepileptic drugs (AEDs) and the established AEDs have similar tolerability, according to an analysis presented at the annual meeting of the American Epilepsy Society. Approximately one-third of patients with epilepsy discontinue their AEDs because of adverse drug reactions, according to the researchers. An increasing number of concomitant AEDs is associated with decreasing tolerability.

Previous research by Patrick Kwan, MBBChir, PhD, chair of neurology at the University of Melbourne and his colleagues indicated that the introduction of AEDs with new mechanisms of action in the past two decades has not changed seizure outcome overall in newly diagnosed epilepsy. Researchers had not studied the long-term tolerability of AEDs, however.

Dr. Kwan, Zhibin Chen, PhD, a biostatistician at the University of Melbourne, and their colleagues examined AED-induced adverse drug reactions over a 30-year period. They analyzed data for adults who were newly treated with AEDs at the epilepsy unit of the Western Infirmary in Glasgow during July 1, 1982–Oct. 31, 2012. All patients were followed prospectively until April 30, 2016, or death. The researchers systematically reviewed patient-reported adverse drug reactions and categorized them with the Medical Dictionary for Regulatory Activities. They defined adverse reactions that resulted in AED discontinuation as intolerable.

The investigators included 1,527 patients in their analysis. Approximately 56% of the sample was male, and the median age was 37 years. Participants tried a total of 2,766 AED regimens, including 2,028 (73%) as monotherapy and 738 (27%) as combination therapy. Among the monotherapies, 927 (46%) were established AEDs, and 1,101 (54%) were newer AEDs.

In all, 675 (44%) patients reported adverse drug reactions. These reports included 391 (26%) patients with nervous system disorders (e.g., tremor, sedation, and headaches), 272 (18%) with general disorders (e.g., fatigue, ataxia, and irritability), and 136 (9%) with psychiatric disorders (e.g., aggression, depression, and mood swings). A total of 498 (33%) patients had at least one intolerable adverse drug reaction.

The established and newer AEDs, when taken as monotherapy, had similar rates of intolerable adverse drug reactions (odds ratio, 1.09).The crude rate of intolerable adverse drug reactions appeared to increase for each additional AED regimen tried. Multivariable analysis indicated that women were more likely to report intolerable adverse drug reactions than men.

Compared with patients taking monotherapy, patients taking two AEDs had 1.67 times the risk of developing an intolerable adverse drug reaction, after data adjustments for number of previous AED regimens tried, previous intolerable adverse drug reaction, age, sex, pretreatment psychiatric comorbidity, and epilepsy type. The odds increased further in patients on three AEDs (OR, 2.38) and four AEDs (OR, 5.24). Patients who had intolerable adverse drug reactions to previous AED regimens had much greater odds of experiencing a further event (OR, 22.7).

After considering all the above factors, the researchers found that the odds of intolerable adverse drug reactions decreased for each additional AED regimen. When analyzing the 642 patients who took more than one AED regimen, they found that those who failed the first AED because of adverse drug reactions were more likely to develop intolerable adverse drug reactions to subsequent regimens (OR, 5.09). The odds of drug withdrawal because of adverse drug reaction increased 12-fold for each additional previous intolerable adverse drug reaction (OR, 13.3).

The investigators received no funding for this study.

This article was updated 12/4/18.

egreb@mdedge.com

SOURCE: Alsfouk B et al. AES 2018, Abstract 2.275.

Next Article: